Winter Storm, Emmet
- When
- December 1, 6:00 AM EST to 5:00 PM EST
- Where
- Emmet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.588, -84.981 (the zone’s center; the record gives no point)
A strong low pressure system lifted northeast from Oklahoma across Southeast Lower Michigan. Heavy snow occurred to the left of the track of the low.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A strong low pressure system lifted northeast from Oklahoma across Southeast Lower Michigan. Heavy snow occurred to the left of the track of the low. Northerly winds allowed Lake Michigan to enhance the snowfall somewhat, with the heaviest snow near the coastline. Manistee picked up almost 17 inches of snow. Away from the lakeshore, most of Northern Lower Michigan received 5 to 10 inches of snow. Some blowing and drifting snow developed late on the 1st, as winds kicked up when the system departed. The intense snowfall contributed to a number of accidents on area roads. Many schools in the region let out early to try to beat the worst of the conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 1, 3:49 AM EST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 349 AM EST FRI DEC 01 2006 .DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING LONGWAVE TROUGH OVER THE CENTRAL U.S. WITH STRONG SHORTWAVE LIFTING INTO SRN MISSOURI. DEEPENING SFC LOW PRESSURE SEEN LIFTING NORTHEAST THROUGH WESTERN KENTUCKY...WITH A STATIONARY FRONTAL BOUNDARY WITH VERY STRONG AND TIGHT THERMAL AND MOISTURE PACKING...EXTENDING FROM THIS LOW THROUGH CENTRAL OHIO AND WESTERN NEW YORK. 850MB LOW LEVEL JET OF 45-50KTS LIFTING COPIOUS AMOUNTS OF LOW LEVEL MOISTURE UP AND OVER THIS FRONTAL ZONE FROM NE MO INTO CENTRAL IL AND THE OHIO RIVER VALLEY...RESULTING IN AN EXPANSIVE AREA OF PRECIPITATION. DRY SLOT PUNCHING THROUGH SRN ILLINOIS WITH ENHANCED CLOUD TOPS/COOLING SEEN FROM NRN IL THROUGH LOWER MICHIGAN. THE HEAVIEST PRECIPITATION IS WHERE IT SHOULD BE...ALONG SRN FLANK OF THESE ENHANCED CLOUDS AND MID LEVEL FRONTOGENESIS. FREEZING LINE WITH BOUNDARY OF MIXED PRECIPITATION SEEN FROM ST. LOUIS TO CHAMPAIGN, IL AND INTO THE THUMB REGION. MODELS...TREND WITH THIS SYSTEM HAS BEEN SLOWER WITH EJECTING IT NE WHILE THE LATEST 00Z NAM IS SLOWER YET. MODELS ARE ALL FORECASTING THE SFC LOW TO DEEPEN FURTHER THROUGH 18Z WHILE LIFTING THE CIRCULATION THROUGH JUST NORTH OF DTX. THE SFC LOW OCCLUDES/FILLS IN THE AFTERNOON WITH A SECONDARY LOW PRESSURE DEVELOPING ACROSS NEW YORK. GFS IS THE FASTEST IN DEVELOPING PRECIPITATION INTO THE SE CWA BY 12Z...WHILE NAM/UKMET FOLLOW SOON AFTER...AROUND MID MORNING. EITHER WAY...GFS/NAM/NGM AND UKMET ALL SHOWING MAX QPF OF A QUARTER OF AN INCH ACROSS FAR WESTERN REGIONS OF CHIP/MACK COUNTIES AND AS HIGH AS 1.2 INCHES OF QPF ACROSS THE STANDISH/TAWAS AREAS. THE BEST TIME FOR ACCUMULATING PRECIPITATION WILL REST WITHIN A 12 HOUR PERIOD FROM 8-9AM THIS MORNING TO 8-9PM THIS EVENING. FORECAST CONCERNS IN THIS PACKAGE WILL DEAL ALMOST ENTIRELY WITH SYSTEM LIFTING INTO THE AREA TODAY...PARTICULARLY THE QPF AND RESULTING SNOWFALL AMOUNTS...AND WHETHER OR NOT A MIX OF WINTRY PRECIP IS POSSIBLE...AND THE IMPACTS ON NRN MICHIGAN. TODAY...VERY GOOD MODEL AGREEMENT LEADS TO VERY GOOD CONFIDENCE IN A HEAVY SNOWFALL EVENT TODAY AND EARLY THIS EVENING FOR NORTHERN LOWER MICHIGAN. MODELS ARE IN AGREEMENT ON THE TRACK AND QPF POTENTIAL WITH THIS STORM SYSTEM...AND LOOKS LIKE WELL JUST NEED TO SOME VERY MINOR TIMING ADJUSTMENTS FOR ONSET/ENDING OF HEAVIEST SNOWFALL AND PLACEMENT OF AXIS OF HEAVIEST SNOW. PREVIOUS DISCUSSION HIT THINGS RIGHT ON THE NAIL. AS SFC SYSTEM LIFTS INTO THE DTX AREA AROUND MIDDAY...AS THE SYSTEM REACHES ITS MAXIMUM STRENGTH...AT 991 MB OR SO...DEEP MOISTURE IS BEING LIFTED TO THE NORTH AND NORTHWEST OF THE SFC LOW ACROSS ALL OF NRN LOWER AND AREAS EAST OF INTERSTATE 75 IN CHIP/MACK COUNTIES. AT THE PRESENT TIME...MAYBE THERE CAN BE A RAIN/SNOW MIX RIGHT NEAR THE SAG BAY AND ALONG THE IMMEDIATE LAKE HURON SHORE LINE SOUTH OF ALPENA IN THE EARLY MORNING...BUT THE ENTIRE THERMODYNAMIC PROFILE LOOKS COLD ENOUGH FOR SNOW. STRENGTHENING DEFORMATION ZONE/FRONTOGENETICAL FORCING BETWEEN 700-500MB ALIGNING ACROSS NRN LOWER...COUPLED WITH STRONG DEEP LAYER -DIVQ...SMALL +EPV LEADING TO ENHANCED SNOWFALL RATES FOR A PERIOD TODAY. THE ONLY DIFFERENCE SEEN FROM PREVIOUS FORECAST DISCUSSION IS THAT THIS FRONTOGENETIC FORCING IS NOT PERSISTENT IN THE SAME AREAS...AS THE COUPLING SHIFTS NORTHWARD THROUGH THE AFTERNOON. AT THE SAME TIME...MAX UPWARD VERTICAL VELOCITIES ARE CENTERED IN THE BEST DENDRITIC SNOW GROWTH ZONE OF -12C TO -18C...MAINLY FROM 15Z TO 19Z TODAY SUGGESTING THE POTENTIAL FOR REAL GOOD SNOW ACCUMULATION RATES OF UP TO 2 OR 3 INCHES PER HOUR. GOOD AGREEMENT IN THE MODELS IN ALIGNING THIS ENHANCEMENT FROM CADILLAC TO WATERS AND ROGERS CITY TODAY FOR THE LONGEST PERIOD OF TIME...WILL SHIFT MORE SNOW INTO THIS AREA. NOT THAT WE NEED ONE MORE THING...BUT NEEDED TO ASSESS THE LAKE HURON ASSISTANCE IN ALL OF THIS. THERE WILL BE SOME SHALLOW INSTABILITY EARLY ON...WHICH GETS DEEPER INTO THE EVENING AS H8 TEMPS FALL TO -10C BY LATE AFTERNOON AND EVENING...BUT NNE FETCH IS NOT THE GREATEST AT THAT TIME BUT THERE SHOULD BE AT LEAST SOME ENHANCEMENT. ADD IN SOME OROGRAPHIC HELP AGAINST THE HIGHER TERRAIN OF INTERIOR NRN LOWER VIA STRONG NE WINDS...AND MUCH OF NE LOWER SHOULD BE IN THE 6-10 INCH RANGE OF SNOW. ALL-IN-ALL...CURRENT SNOWFALL FORECAST LOOKS REAL GOOD FOR MOST OF NRN LOWER IN THE 6-10 INCH RANGE DUE TO ALL OF THE LIFT/FORCING MECHANISMS MENTIONED. WARNINGS FOR THESE AREAS WILL BE UNCHANGED. AFTER SNOW ACCUMULATES TO WARNING CRITERIA...AND IF THERE IS TRUTH TO THE SLOWER NAM...CAN SEE POSSIBLY EXTENDING THE WARNING FOR AT LEAST PORTIONS OF NE LOWER INTO THE EARLY EVENING AS BEST LIFT/SYNOPTIC FORCING MAY STILL BE LINGERING. EASTERN PORTIONS OF CHIPPEWA AND MACKINAC COUNTIES WILL GET IN ON THIS ACT TOO. AFOREMENTIONED MOISTURE AND LIFT DOES SNEAK INTO AT LEAST DRUMMOND ISLAND. MOST OF THIS AREA (GENERALLY WEST OF I-75) WILL ONLY SEE 1-3 INCHES (THE LEAST IN FAR WESTERN SECTIONS OF THE COUNTIES)...SO WILL NOT ISSUE AN ADVISORY. HOWEVER...ADVISORY LEVEL SNOWS OF 3-6 INCHES DOES LOOK RATHER GOOD FROM SAINT IGNACE TO HESSEL AND SAINT JOSEPH ISLAND. WILL MENTION THIS SPECIFICALLY IN THE FORECAST...BUT DAY CREW WILL CERTAINLY NEED TO ASSESS THE NEED FOR AN ADVISORY IF THE SNOWFALL IS EXPECTED TO LIFT ANY FURTHER NW TODAY. IF THE FRONTOGENETICAL FORCING WERE TO HOLD IN THE SAME AREAS THROUGH THE DAY...OR THERE WAS BETTER INSTABILITY SEEN ABOVE THE MAX LIFT IN AREA OF DEEP -DIVQ...I WOULD CERTAINLY HAVE NEED TO BUMP UP SNOWFALL AMOUNTS EVEN FURTHER. THE SAME GOES FOR IF THERE WAS A BETTER CONTRIBUTION FROM LAKE HURON. THIS DOES NOT APPEAR TO BE THE CASE BUT A VERY GOOD SNOW STORM NONETHELESS. TOTAL TIME FOR THIS EVENT TO UNFOLD AND DO ITS DAMAGE...7-9 HOURS. SNOWFALL RATES ARE EXPECTED...AND WILL NEED TO BE...IN THE 2-3 INCH PER HOUR ZONE FOR AT LEAST A COUPLE OF HOURS FOR THESE ACCUMULATIONS TO BE MET. WITHOUT ICE...IMPACTS OF THIS STORM SYSTEM WILL BE NOT BE AS BAD AS THEY COULD BE. HOWEVER...WITH HIGH SNOWFALL RATES AND THIS KIND OF ACCUMULATING SNOW...REDUCED VISIBILITIES WILL POSE A PROBLEM FOR DRIVERS. ALSO...IF SNOWFALL RATES ARE HIGH AND PLOW TRUCKS SPEND MOST TIME OF PRIMARY ROADWAYS...SOME OF THE SECONDARY ROADS COULD BECOME DIFFICULT TO DRIVE ON DUE TO DEEPENING SNOW. THE SNOW LOOKS TO BE ONGOING WHEN SCHOOL WILL BE LET OUT AND POSSIBLY WHEN MANY WORKERS ARE LEAVING FOR THE DAY. A HIGHER VOLUME OF TRAFFIC UNDER THESE CONDITIONS WILL RESULT IN A HIGHER POTENTIAL FOR TRAFFIC ACCIDENTS. TONIGHT...AS MENTIONED...MAIN SYNOPTIC MOISTURE AND LIFT WILL BE EXITING NE BY 9PM OR SO. WILL HAVE TO HANG ON TO LIKELY CHANCES FOR SNOW ACROSS MAINLY NE LOWER AND EASTERN CHIP/MACK COUNTIES. ALSO...DEEP CYCLONIC FLOW AND H8 TEMPS OF AROUND -10C SHOULD BE ABLE TO TAP INTO LAKE SUPERIOR AND BRING LIKELY CHANCES FOR SNOW SHOWERS TO THE WEST AND NW FLOW REGIMES...ESPECIALLY WITH DEEP MOISTURE IN THE EARLY EVENING. THE 1000-850MB WIND DIRECTION WILL BE WAVERING AROUND THROUGH THE EVENING AS THE SFC SYSTEM EXITS...HOWEVER THE GENERAL IDEA IS FOR THIS WEST-NW FLOW. MOISTURE DRIES OUT ALOFT PRETTY WELL BY LATE EVENING...BUT WITH SUFFICIENT DELTA TS IN THE TEENS BELOW ZERO...AND MOISTURE UP INTO THE -12C REGION...LIGHT LAKE EFFECT SNOW SHOWERS SEEM REASONABLE AND FELT NO URGENT NEED TO CHANGE ANYTHING. SNOWFALL AMOUNTS WILL BE LIGHT HOWEVER. BASICALLY LEFT AN INCH IN FOR THE EVENING WITH DEPARTING SYSTEM...AND ANOTHER INCH IN THE LAKE EFFECT AREAS FOR A MAXIMUM TOTAL OF 2 INCHES. THIS WOULD BE THE HIGH END THOUGH. IF SYSTEM DOES EJECT OUT EARLIER THAN EXPECTED...THEN THE LAKE EFFECT WOULD NOT AMOUNT TO ANY MORE THAN AN INCH (AS DEEPER MOISTURE HELPING THE LAKE EFFECT WOULD BE GONE TOO). THIS PORTION OF THE FORECAST WILL CERTAINLY NEED ADJUSTMENTS JUST BECAUSE OF THE TIMING OF THE MAIN SYSTEM WILL HAVE TO BE FIGURED. SATURDAY AND SATURDAY NIGHT...UPPER AIR PATTERN LOOKS MORE ACTIVE FOR SURE. NOT A REAL SIGNIFICANT SYSTEM IN STORE...BUT LAKE EFFECT SNOWS IN THE WESTERLY FLOW DOES LOOK DOMINANT INTO SATURDAY NIGHT. SHORTWAVE ENERGY WILL GIVE LAKE EFFECT A BOOST SATURDAY/SATURDAY EVENING AS WELL AS SFC TROUGHING LEFT BEHIND BY TODAYS STORM SYSTEM. TROUGHING TO OCCUR ACROSS UPPER MICHIGAN WITH WEAKEST 1000-850MB FLOW FOR LEAST MOISTURE FLUX OFF LAKE SUPERIOR. 10-15KNOT FLOW ACROSS NRN LOWER...AND THIS COULD BE THE BETTER LOCATION FOR ADDITIONAL SNOW ACCUMULATIONS. DO NOT SEE OVER 2 INCHES OF SNOW RIGHT NOW...BUT DO NOT HAVE MUCH CONFIDENCE IN THE PATTERN JUST YET. SUNDAY AND SUNDAY NIGHT...A SECOND AND MORE DEFINED SHORTWAVE TROUGH WORKS INTO NRN MICHIGAN AND SFC TROUGHING DROPS IN OVER NRN LOWER. ALTHOUGH FORECAST SOUNDINGS LOOK MUCH BETTER FROM A MOISTURE PERSPECTIVE...THE 1000-850MB WIND FIELDS ARE RATHER WEAK AT 5-10KNOTS. AGAIN...HAVE ALREADY LOST A GOOD DEAL OF CONFIDENCE IN SPECIFICS OF ANY KIND...SO WILL JUST HAVE TO WATCH THINGS EVOLVE OVER THE NEXT COUPLE TO FEW MODEL RUNS. CAN SAY THAT THE NAM SOLUTION WOULD BRING MORE SNOW...WITH A MUCH STRONGER LOW LEVEL WIND FIELD AND MORE SW. PRESENCE OF -DIVQ ON TOP OF NICE LAKE EFFECT SNOW SOUNDINGS ONLY SUGGEST MORE NEED TO SEE HOW THINGS DEVELOP. WILL NOT GO OVER 1-2 INCHES OF SNOW IN THIS PERIOD...AS WHERE EXACTLY THIS WILL OCCUR DEPENDS ON MANY MANY DETAILS THAT CANNOT BE GLEANED FROM THE MODELS AT THIS POINT. MARINE...GALE WARNINGS WILL CONTINUE THROUGH THIS EVENING FOR THE NEARSHORE WATERS SURROUNDING LAKES MICHIGAN AND HURON...AS DEEPENING SFC SYSTEM BRINGS TIGHT PRESSURE GRADIENT AND INCREASING N-NE FLOW OFF THE LAKES. LATEST MODEL PROGS SUGGESTING THAT MAYBE THIS IS MORE LIKE A HIGH END SMALL CRAFT EVENT. HOWEVER...WINDS BACKING AROUND THROUGH THE DAY/EVENING WITH 950MB WINDS ABOUT 30 KNOTS AT SOME POINT FOR ALL AREAS DURING THIS TIME...LOCAL EFFECTS COULD CERTAINLY BRING GALE FORCE GUSTS. IT MAY JUST BE HARD TO CATCH THIS HAPPENING MORE THAN TWO TIMES OR IN TWO DIFFERENT LOCATIONS IN EACH MARINE ZONE. WINDS WILL BACK AROUND TO THE WNW OVERNIGHT AND WEAKEN TO 10-15 KNOTS ACROSS WHITEFISH BAY TO 15 TO 25 KNOTS IN NEARSHORE WATERS OF NRN LOWER. NO OTHER CHANGES...OUTSIDE OF MINOR ADJUSTMENTS. SMD && .APX...WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNINGS...TODAY...MIZ016>036-041-042. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 510 AM EST FRI DEC 1 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-021100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 510 AM EST FRI DEC 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A STRENGTHENING WINTER STORM WILL TRACK THOUGH FROM INDIANA TO SOUTHERN LAKE HURON BY THIS EVENING. THIS STORM SYSTEM WILL SPREAD MODERATE TO HEAVY SNOWS TO MUCH OF NORTHERN MICHIGAN...ESPECIALLY BETWEEN LATE THIS MORNING AND THIS AFTERNOON. TRAVEL WILL BE HAZARDOUS DUE TO PERIODS OF RAPIDLY FALLING SNOW AND REDUCED VISIBILITIES...AS WELL AS BLOWING SNOW. SEE ONGOING WARNINGS FOR ADDITIONAL INFORMATION. GALE FORCE WINDS WILL OCCUR ACROSS THE NEARSHORE AND OPEN WATERS OF LAKES MICHIGAN AND HURON THROUGH LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF MINOR ACCUMULATING SNOW IS POSSIBLE SATURDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO YOUR NATIONAL WEATHER SERVICE. SMD
The national radar mosaic for the moment the first event began.
22 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7346, 7347, 7348, 7349, 7350, 7351, 7352, 7353, 7354, 7355, 7356, 7357, 7358, 7359, 7360, 7361, 7362, 7363, 7364, 7365, 7366, 7367.